What Happens during an Opiate Overdose?

What Happens during an Opiate Overdose?

Opiates are drugs prescribed for pain, to control diarrhea and as a cough suppressant. They work in the central nervous system to limit how the body perceives pain, and they are controlled substances, meaning they are addictive and illegal to possess without a prescription. Seek professional help if you or a loved one abuses opiates.

Opiate Overdose Symptoms

An opiate overdose can occur even with a prescription opiate. When it happens, a user either takes more of the medication, or she takes the medication more frequently than prescribed. On the other hand, someone who abuse opiates illegally also risks overdose, not only because she takes high quantities of the drug, but also because she has no idea what other ingredients are in it. However, if someone overdoses on opiates, she will exude the following symptoms:

  • Dizziness
  • Faintness
  • Nausea and vomiting
  • Cold and clammy skin
  • Slowed heart rate
  • Difficult breathing
  • Convulsions

If you recognize these symptoms, then seek emergency medical attention immediately.

How Opiate Overdose Works

During opiate overdose, the brain shuts down breathing functions. If someone cannot breathe or is not breathing enough, then oxygen cannot get to the brain. After a very short time, the heart stops. This leads to unconsciousness, coma and then death. On the other hand, people who survive overdose say they felt as if they were drowning and could do nothing about it. When overdose begins, breathing stops first, not the brain, so the brain can acknowledge these sensations while they are occur. According to the Overdose Prevention and Education Network, opiate overdoses do not happen instantly, but rather as a process of slowed breathing. Overdose can happen 1 to 3 hours after the drug was first used. Because the brain shuts down the ability to breath, these descriptions point not only to impending problems, but also to terror.

According to the International Overdose Awareness Day, overdose can injure the brain’s ability manage the following functions:

  • Movement, balance and coordination
  • Senses such as hearing or vision
  • Spoken and written communication
  • Thinking, concentration and memory

In severe cases, brain injuries from overdoses can leave people in vegetative states.

How to Treat Opiate Overdose

While it may seem difficult if you are watching someone overdose, remain calm and take the following actions:

  • Stay with the person and assure him that everything will be okay
  • If he appears unconscious, try to get a response from him by calling his name
  • If you can’t get a response, put him in the recovery position and call an ambulance
  • Commence first-aid as per the instructions from the emergency operators
  • Keep an eye on him, as people can go in and out of consciousness

It is also helpful to gather any information about the person, such as his age, height, weight, what drug and how much of it he consumed along with if he is on any other medication.

Help for Opiate Abuse

The next time you abuse opiates might cause an overdose, so seek help now before it is too late. Call our toll-free helpline right now, because our admissions coordinators are available 24 hours a day to answer any questions you have about opiate addiction treatment. We are here to help.